[1320] Atypical Lymphocytosis Associated with Acetaminophen Toxicity

D El Demellawy. Northern Ontario School of Medicine-William Osler Health Center, Brampton, ON, Canada

Background: A drug-associated hypersensitivity syndrome has been reported with administration of several drugs intake and toxicity including sulfasalazine, anticonvulsants, and several other medications. In such conditions an overlapping clinical feature with infectious mononucleosis (IMN) occurs. No serologic evidence of Epstein - Barr virus or other viral infections have been reported in hypersensitivity syndrome. We report similar finding particularly atypical lymphocytosis with morphological features similar to those seen with IMN, in acute acetaminophen toxicity (AAT).
Design: The study included a total of thirty two patients. Sixteen of which were patients presented with AAT were prospectively collected and reviewed for their clinicopathological findings. The other sixteen cases included in the study were cases of IMN, whose data and material been reviewed retrospectively through archives of William Osler Health Center in the period of July 2008 to July 2009. All cases were reviewed for presence or absence of lymphadenoapathy, organomegaly, pharyngitis. In addition details of the complete blood picture particularly for presence or absence of pancytopenia, anaemia, thrombocytopenia, absolute lymphocytosis, atypical lymphocytosis, reticulocytosis and schistocytes, were recorded. Levels of serum transaminase, lactate dehydrogenase, and bilirubin, were recorded. Heterophile antibody test and acetaminophen levels measurement had been performed in all cases. Follow up of patients particularly for lymphocytic counts, atypical lymphocytosis; blood cell counts had been recorded.
Results: The patients showed female predominance with a male to female ratio 6:10. Mean age of patients was 15 years. History and clinical findings showed overlapping findings. The blood picture of all patients showed absolute lymphocytosis associated with atypical lymphocytosis. Comparison between the two groups of cases included in the study revealed that the morphological findings of the blood smears were overlapping with no distinctive feature. Discrimination between the two groups: AAT and IMN, was achieved in view of presence of serum high/toxic levels for acetaminophen in patients with acetaminophen toxicity, and the absence of Heterophile antibodies in all cases of AAT and fourteen patients with IMN. Clinical history was helpful in some cases.
Conclusions: AAT shows morphological features that overlap with IMN. AAT is recommended to be considered in patients presenting with atypical lymphocytosis.
Category: Hematopathology

Monday, March 22, 2010 1:00 PM

Poster Session II # 149, Monday Afternoon

 

Close Window